Hail, Boone
- When
- June 7, 9:17 PM CST
- Where
- Boone County, 2.92 mi SW of Petersburg
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.820, -98.120
As one unseasonably strong upper level system lifted into Canada another one dropped down behind it across the northern Plains. This caused surface low pressure to develop over northeast Kansas along a cold front that was crossing the plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
As one unseasonably strong upper level system lifted into Canada another one dropped down behind it across the northern Plains. This caused surface low pressure to develop over northeast Kansas along a cold front that was crossing the plains. This in turn caused the front to slow down as it moved into southeast Nebraska and southwest Iowa. A small line of thunderstorms that had developed along the front moved ahead of it and encountered a strong low level jet. The combination of the low level jet, and a warm front that extended east of the low, strengthened the line segment just to the southwest of Omaha and causing it to bow out. In turn a few quick moving spin-up circulations and 2 tornadoes developed as the bow echo crossed the Omaha area. Although these tornadoes hit in the middle of the night and caused significant damage in the Omaha area, there were no deaths or serious injuries with the storm. The system also produced areas of heavy rain which caused some flash flooding and then eventual river flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 7, 1:45 PM CST, 7 hours 32 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
245 PM CDT SAT JUN 7 2008
.DISCUSSION...
A STATIONARY FRONT WAS LOCATED ACROSS NORTHEAST NEBRASKA AND
NORTHWEST IOWA AT 18Z. SOME CONVECTION WAS TRYING TO GET GOING
IN NORTHWEST IOWA ALONG THE FRONT. 18Z OAX UA SOUNDING SHOWED
GOOD CAP IN PLACE SOUTH OF THE FRONT. ANOTHER BOUNDARY WAS OVER
SOUTH CENTRAL NEBRASKA WHERE A SEMI-DRY-LINE ARCED FROM LOW
PRESSURE NEAR KGRI TO JUST SOUTH OF KOLU THEN INTO NORTH CENTRAL
KANSAS. LATEST THINKING IS FOR CAP TO HOLD OFF CONVECTION IN
EASTERN NEBRASKA UNTIL VERY LATE THIS AFTERNOON OR THIS EVENING
THEN SHIFT SLOWLY SOUTH WITH FRONT TONIGHT. PLENTY OF MOISTURE IN
PLACE ACROSS THE AREA TODAY AND TONIGHT WITH PRECIP WATER VALUES
OF 2 INCHES OR BETTER OVER THE AREA LATE TONIGHT. A FLASH FLOOD WATCH
REMAINS IN EFFECT FOR ALL OF THE CWA TONIGHT INTO SUNDAY.
MODELS SUGGEST MOST OF THE ACTIVITY WILL SHIFT SOUTH SUNDAY AND
SUNDAY NIGHT WITH SOUTHERN PORTIONS OF THE CWA LOOKING TO HAVE
BEST CHANCE FOR HEAVY RAIN DURING THAT TIME. HAVE GENERALLY
TRENDED TOWARD THE 12Z GFS FOR MONDAY AND TUESDAY WITH A BREAK
FROM THE HEAVIER RAIN AS SHORT WAVE RIDGING DEVELOPS IN ADVANCE
OF THE NEXT STRONG CLOSED UPPER LOW COMING INTO THE NORTHWEST
CONUS.
IN THE EXTENDED PERIOD...THE NORTHWEST CONUS UPPER LOW EXPECTED TO
BE THE MAIN FACTOR EARLY IN THE EXTENDED PERIOD WITH A CONTINUED
CHANCE OF PRECIP FOR THE AREA AS IT DEEPENS A TROUGH OVER THE
CENTRAL PLAINS AND TRACKS INTO SOUTH CENTRAL CANADA THROUGH
FRIDAY. BEYOND THAT MODELS DIVERGE WITH ECMWF MAINTAINING UPPER
HIGH PRESSURE RIDGE OVER THE SOUTHERN CONUS AND BECOMING MORE
ZONAL WITH THE NORTHERN STREAM FLOW.
&&
.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK.
CDFNT S OF OFK IS EXPECTED TO MOVE SLOWLY S TONIGHT. THERE IS MAJOR
UNCERTAINTY ABOUT WHEN TSTMS WILL FIRE. THERE IS STILL SOME CHC
NORTHEAST NEB WILL DEVELOP THIS AFTN. OMA AND LNK MORE LIKELY 04Z
TO 14Z AS A WAVE EJECTING FROM SRN RCKYS APPROACHES THE AREA. THIS
WILL ENHANCE LLJ AND COOL TEMPS ALOFT. THIS WILL AID TSTMS AND TEND
TO DRIVE THE FRONT SOUTH. EXPECT FAIRLY NARROW BAND OF
TSTMS...POSSIBLY STRONG TO SVR...NEAR FRONT. MVFR CIGS SHOULD
PREVAIL N OF THIS BAND. THUS TIMING CHANGES IS DIFFICULT FOR BOTH
OMA AND LNK.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR NEZ011-012-
015>018-030>034-042>045-050>053-065>068-078-088>093.
IA...FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR IAZ043-055-056-
069-079-080-090-091.
&&
FOBERT/POLLACKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 423 PM CDT SAT JUN 7 2008 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-081130- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 423 PM CDT SAT JUN 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SUNDAY STRONG TO SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN WILL BE THE PRIMARY HAZARDS. AN ISOLATED TORNADO IS POSSIBLE. MINOR TO MODERATE FLOODING ALONG RIVERS AND STREAMS WILL CONTINUE FOR THOSE LOCATIONS IN FLOOD. FOR SPECIFIC DETAILS CHECK THE LATEST FLOOD STATEMENTS. ADDITIONAL FLOODING MAY RESULT FROM THUNDERSTORMS TONIGHT. A FLASH FLOOD IS IN EFFECT. A COLD FRONT OVER NORTHEAST NEBRASKA WILL GRADUALLY SAG SOUTH INTO EAST CENTRAL NEBRASKA AND WESTERN IOWA TONIGHT. THUNDERSTORMS WILL DEVELOP IN THE VICINITY OF THE COLD FRONT LATE THIS AFTERNOON. THUNDERSTORMS SHOULD BECOME MORE NUMEROUS TONIGHT AS AN UPPER LEVEL DISTURBANCE ENTERS THE REGION. INSTABILITY AND SHEAR ALONG WITH A FRONTAL BOUNDARY WILL FAVOR SEVERE WEATHER AND HEAVY RAIN OVER THE OUTLOOK AREA THROUGH TONIGHT. SEVERE STORMS ARE POSSIBLE AGAIN SUNDAY AFTERNOON OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...MAINLY SOUTH OF INTERSTATE 80...AS THE COLD FRONT CONTINUES TO TRACK SLOWLY SOUTHEAST. LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN WILL BE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY THE CHANCE OF STORMS OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA MAY LINGER INTO SUNDAY EVENING. MORE THUNDERSTORMS ARE EXPECTED MONDAY...TUESDAY NIGHT...AND WEDNESDAY THROUGH THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL PROBABLY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. FOBERT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
735 PM CDT SAT JUN 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 6 S PISGAH 41.74N 95.93W
06/07/2008 E0.88 INCH HARRISON IA TRAINED SPOTTER
&&
DERGANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1014 PM CDT SAT JUN 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 2 E MONDAMIN 41.71N 95.98W
06/07/2008 E0.88 INCH HARRISON IA PUBLIC
0920 PM HAIL 4 N MAGNOLIA 41.75N 95.87W
06/07/2008 E0.75 INCH HARRISON IA PUBLIC
&&
LANDSVORKThe Omaha radar (KOAX), 156 km away, was scanning. The volume nearest the first event began at 02:57 UTC.
6 hail, 6 thunderstorm wind, 6 flood, 3 flash flood, 3 tornado. Local standard time, as filed.
Thunderstorm wind gusts estimated around 60 mph downed numerous branches in Madison, knocked over a large tree and blew a trampoline across a street causing moderate damage.
Heavy rain during the evening and overnight hours of June 7th and 8th caused flash flooding from around Boone west across Highway 14 south of Albion. The flooding prompted the brief closing of Highway 14. The flooding also closed a few county roads in the area and flooded agricultural lowlands.
Thunderstorm wind gusts estimated at close to 60 mph downed several large tree limbs onto streets in the Pilger area.
Thunderstorm wind gusts estimated at over 60 mph caused substantial damage at a golf course just northwest of Pender. About 10 trees on the course were downed or severely damaged, and a maintenance building also sustained damage.
Heavy rain during the evening and overnight hours of June 7th and 8th caused flash flooding around the Jct of Highways 9 and 16 near Pender. The water caused debris to be washed onto the road and bridge and prompted its closure for a while. Damage was mainly reserved to debris cleanup.
Taken from wind equipment from the home of a meteorologist. This was from the bow echo that spun up 2 tornadoes, with the first one touching down a few miles southwest of this location at about this time.
This was the first touchdown of 2 tornadoes that hit the Omaha metro area this night. Tornado number 1 started just southeast of 232ND and West Angus Road about a mile west of Gretna. A garage was demolished at this point, suggesting EF1 damage. The tornado moved east northeast at 45 mph and produced scattered EF0 damage in Gretna with tree and shingle damage noted. From there tornado number 1 continued northeast to near 156th and Giles Road. EF 2 damage was noted just southwest of that point with major roof damage to a home. The tornado then crossed over into the Millard area of Douglas county where it continued for about 3 more miles before merging with tornado number 2. Tornado 1 also caused EF2 damage in Douglas county with much of it concentrated in the vicinity of 137th and Y Streets.
The tornadoes spun up on the leading edge of a bow echo that gathered strength as it raced through the Omaha metropolitan area. More than 500 homeowners reported damage from the storm and OPPD reported that 13,800 customers lost power.
This is the second tornado to cause damage to the Omaha metro area this night. Tornado number 2 first touched down just southwest of 204th and Q Streets and produced EF1 damage to the roof and decking of a home. The tornado produced mainly EF0 damage as it moved east, passing just south of Zorinsky Lake and just southeast of Oak View Mall. Tornado number 2 then merged with tornado number 1 near 132nd and Westwood Lane and then continued on to around 114th and Shirley Streets. Minor structure damage, tree damage and lifted shingles compromised most of the damage with this tornado. Although the track of this tornado in Douglas county was longer than Tornado number 1, the more significant damage occurred with the first tornado.
The tornadoes spun up on the leading edge of a bow echo that gathered strength and raced through the Omaha metropolitan region. OPPD stated that 13,800 customers lost power from the storm. More than 500 home owners reported damage.
A large tree branch was downed near 120th and Blondo Streets by thunderstorm wind gusts estimated at 60 mph.
This is the continuation of tornado number 1 (of 2) to hit the Omaha metro area this night. Tornado number 1 crossed over from Sarpy county near 144th and Harrison Streets before merging with tornado number 2 just east of 132nd and Westwood Lane. From there the merged tornado continued northeast to near 114th and Shirley Streets. Tornado number 1 traveled at about 50 mph in Douglas county. Tornado number 1 produced EF2 damage in both Douglas and Sarpy counties. Although tree and roof damage was noted along most of the track, the area hardest hit in Douglas county was around 137th and Y Streets. A few homes had their roofs completely blown off in this area, while others had significant roof and siding damage. The tornado then hit a Walmart, Sams Club and Home Depot causing damage to each of those businesses after it crossed L Street.
Tornado number 1 first set down just southeast of 232nd and West Angus Road about a mile west of Gretna in Sarpy county. It traveled about 8 miles in Sarpy county before crossing into Douglas county.
The tornadoes spun up on the leading edge of a bow echo that gathered strength and raced through the Omaha metropolitan region. OPPD reported that 13,800 customers lost power from the storm. In total, more than 500 homeowners reported damage from the storm and according to FEMA, 7 homes were destroyed and 21 others sustained major damage.
A thunderstorm wind gust was estimated at 70 mph by an off duty NWS employee. The winds were from the bow echo that spun up 2 tornadoes that apparently had lifted by the time it reached this location.
Heavy rain caused flash flooding which closed Highway 121 and many county roads around Battle Creek as well as a few streets in Battle Creek. Basements in town were flooded. Unofficial reports of 3 to 4 inches of rain fell from this storm in Battle Creek, and Norfolk, just to the east of town, received 3 inches of rain in about a 3 hour period leading up to the flooding.
Battle Creek continued to rise in the Battle Creek area into Sunday afternoon June 8th. This kept several roads in town including Highway 121 closed until around evening. The flood waters tried going through the town park as it attempted to get to the Elkhorn River. So despite sandbags placed around many homes in the area, quite a few residents on the east side of town had their basements flooded.
Heavy rain during the overnight hours of June 7th/8th caused Shell Creek to flood from around the Lindsay area to near Platte Center. Besides flooding agricultural lowlands, almost every road that intersected the creek was closed due to flood waters.
Heavy rain that fell over northeast Nebraska on June 7th and 8th caused Beaver Creek or it's tributaries to flood for the second time in little over a week from Loretto downstream to around St. Edward. The creek at Loretto hit a crest of 9.9 feet around 10am CDT on June 8th, flood stage is 9 feet. The flooding from either this storm or the one on June 4th washed out approaches to two county roads. County roads and agricultural lowlands in the area were also flooded.
Heavy rain that fell over northeast Nebraska on June 7th and 8th caused the Elkhorn River to flood from west of Wisner downstream through West Point. The river at West Point crested at 12.4 feet around 1015am CDT on 6/9, flood stage is 12 feet. The flooding affected mainly just agricultural lowlands.
Areas of heavy rain continued to fall across the Platte River basin during the first week of June, culminating with heavy rain producing thunderstorms late on June 7th and early on the 8th. This caused another round of flooding along the Platte River from mid afternoon on June 9th through early afternoon on the 10th from just northeast of Ashland downstream through the Louisville area. The Platte River reached a crest of 20.4 at Ashland around 230am CDT on June 10, flood stage is 20 feet. The river crested at 9.1 feet at Louisville around 515am on June 10, flood stage at Louisville is 9 feet. The flooding affected mainly just agricultural bottom-lands.
Areas of heavy rain continued to fall across the Platte River basin during the first week of June, culminating with heavy rain producing thunderstorms late on June 7th and early on the 8th. This caused another round of flooding along the Platte River from mid afternoon on June 9th through early afternoon on the 10th from just northeast of Ashland downstream through the Louisville area. The Platte River reached a crest of 20.4 at Ashland around 230am CDT on June 10, flood stage is 20 feet. The river crested at 9.1 feet at Louisville around 515am on June 10, flood stage at Louisville is 9 feet. The flooding affected mainly just agricultural bottom-lands.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyThe tornado archive for Nebraska, 2008Warnings in Nebraska, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97210, 116182, 97211, 97212, 97213, 97323, 113545, 113969, 113983, 97214, 97215, 97225, 97227, 97230, 97222, 97221, 97226, 97209, 116931, 116943, 101538, 101321, 101324, 101376.